Alert archive / New York / Special Marine Warnings in 2014
Special Marine Warning 13, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at May 27, 2014, 4:18 PM EDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2014, 4:18 PM EDT (20:18 UTC)
- Expired
- May 27, 2014, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
The radar
The Buffalo radar (KBUF), 57 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036 WHUS51 KBUF 272018 SMWBUF LOZ042-062-272100- /O.NEW.KBUF.MA.W.0013.140527T2018Z-140527T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE BUFFALO NY 418 PM EDT TUE MAY 27 2014 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SPECIAL MARINE WARNING FOR... LAKE ONTARIO FROM THE MOUTH OF THE NIAGARA RIVER TO THIRTY MILE POINT * UNTIL 500 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS... ABOUT 11 NM NORTH OF THE MOUTH OF THE NIAGARA RIVER...MOVING SOUTHEAST AT 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS SHOULD GO TO A SAFE HARBOR IMMEDIATELY. IF POSSIBLE REMAIN BELOW DECK TO AVOID THE THREAT OF LIGHTNING. STRONG GUSTY WINDS AND HIGH WAVES MAY QUICKLY CAPSIZE YOUR CRAFT. BOATS IN PORT SHOULD NOT VENTURE OUT UNTIL THE STORM HAS PASSED. && LAT...LON 4356 7888 4338 7847 4327 7907 4345 7920 TIME...MOT...LOC 2018Z 306DEG 23KT 4343 7910 $$ RSH
1 follow-up statement
369 FZUS71 KBUF 272101 MWSBUF MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 501 PM EDT TUE MAY 27 2014 LOZ042-062-272111- /O.EXP.KBUF.MA.W.0013.000000T0000Z-140527T2100Z/ 501 PM EDT TUE MAY 27 2014 ...SPECIAL MARINE WARNING HAS EXPIRED... WHILE THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED AWAY FROM THE AREA...ADDITIONAL THUNDERSTORMS CAN BE EXPECTED INTO THIS EVENING. LAT...LON 4356 7888 4338 7847 4327 7907 4345 7920 TIME...MOT...LOC 2018Z 306DEG 23KT 4343 7910 $$ RSH
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 27, 3:16 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 27, 3:16 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 316 PM EDT TUE MAY 27 2014 .SYNOPSIS... LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL DRIFT SOUTH ACROSS NEW YORK STATE THIS EVENING...SETTLING OVER SOUTHERN PENNSYLVANIA BY WEDNESDAY MORNING. A WEAK RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION ON WEDNESDAY AND. A WEAK COLD FRONT BRINGS THE THREAT OF SHOWERS TO THE NORTH COUNTRY THURSDAY NIGHT AND EARLY FRIDAY WITH A DRY AND WARM WEEKEND EXPECTED. && .NEAR TERM /THROUGH WEDNESDAY/... A COLD FRONT DROPPING SOUTH FROM ONTARIO PROVINCE WILL PROVIDE THE IMPETUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS EVENING AND EARLY TONIGHT. WILL HAVE HIGHER LIKELY OR CATEGORICAL POPS ALONG THE SOUTHERN TIER TO THE NY/PA LINE WHERE THE AFTERNOON TEMPERATURES HAVE BOOSTED TO THE LOWER 80S...WITH LIKELY POPS ALONG AND AHEAD OF THE APPROACHING COLD FRONT. DEEP LAYER MOISTURE YIELDS PRECIPITABLE WATER VALUES AT OR ABOVE 1.5 INCH AND SOME BACKBUILDING WILL SLOW THE OVERALL STORM TRACK SPEED...THUS HEAVY RAINFALL IN THE STRONGER STORMS IS EXPECTED AND WILL WARRANT A HEIGHTENED AWARENESS OF FLASH FLOOD POTENTIAL. MOST IF NOT ALL CONVECTION SHOULD HAVE MOVED SOUTH OR EAST OF THE FORECAST AREA BY MIDNIGHT WITH SCATTERED LIGHT SHOWERS POSSIBLE EARLY OVERNIGHT. THE COLD FRONT WILL SETTLE SOUTH TO THE NY/PA STATE LINE ON WEDNESDAY AND KEEP THE CHANCE OF AN FURTHER RAIN TO THE SOUTH OF THIS LINE FOR THE MAJORITY OF WEDNESDAY. LOW TEMPS TONIGHT WILL BE IN THE MIDDLE 50S ACROSS THE REGION AND PARTIAL SUNSHINE SHOULD ALLOW TEMPS BACK UP TO THE MID 60S TO LOWER 70S EAST OF LAKE ONTARIO WITH LOWER TO MID 70S FOR THE REST OF THE FORECAST AREA. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE AND DRIER AIR BUILDING SOUTHWARD INTO THE REGION FROM ONTARIO AND QUEBEC PROVINCES SHOULD RESULT IN A PERIOD OF FAIR AND GENERALLY DRY WEATHER BOTH WEDNESDAY NIGHT AND THURSDAY. THIS STATED...A COUPLE OF ISOLATED SHOWERS CANNOT BE TOTALLY RULED OUT ACROSS INTERIOR SECTIONS AS A FEW ILL-DEFINED MID LEVEL SHORTWAVES DROP THROUGH THE GENERAL NORTHWESTERLY FLOW ALOFT. THURSDAY NIGHT AND FRIDAY...A MORE SIGNIFICANT SHORTWAVE IMPULSE WILL DIVE SOUTHEASTWARD FROM QUEBEC TO EASTERN NEW YORK AND NEW ENGLAND...RESULTING IN AMPLIFYING UPPER LEVEL TROUGHING OVER THE EASTERN GREAT LAKES AND NORTHEAST. AT THE SURFACE...THIS FEATURE WILL DRIVE AN ATTENDANT SECONDARY COLD FRONT ACROSS NEW YORK STATE. COUPLED WITH THE UPPER SUPPORT FROM THE AFOREMENTIONED SHORTWAVE AND A MODEST INCREASE IN MOISTURE...THIS FEATURE WILL BRING THE CHANCE OF A FEW SHOWERS TO AREAS FROM THE GENESEE VALLEY EASTWARD THURSDAY NIGHT AND FRIDAY...WITH A THUNDERSTORM OR TWO EVEN BECOMING POSSIBLE ACROSS THE NORTH COUNTRY ON FRIDAY WITH THE DEVELOPMENT OF SOME WEAK DIURNALLY-DRIVEN INSTABILITY. WITH RESPECT TO TEMPERATURES...EXPECT NEAR NORMAL READINGS THROUGH THE PERIOD WITH DAYTIME HIGHS AVERAGING WITHIN A FEW DEGREES OF 70...AND NIGHTTIME LOWS LARGELY RANGING FROM THE UPPER 40S TO LOWER 50S. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... DURING THE FIRST HALF OF THIS PERIOD...RIDGING AT ALL LEVELS WILL GRADUALLY BUILD EASTWARD ACROSS NEW YORK STATE AND NEW ENGLAND. THIS WILL BRING A RETURN TO DRY AND UNEVENTFUL WEATHER FROM FRIDAY NIGHT RIGHT ON THROUGH THE UPCOMING WEEKEND. AFTER THAT...THE MEDIUM RANGE GUIDANCE REMAINS IN GENERAL AGREEMENT THAT A WEAK COLD FRONT WILL SAG SOUTHWARD INTO/ACROSS OUR REGION SOMETIME EARLY NEXT WEEK...BEFORE STALLING OUT AND THEN POTENTIALLY LIFTING BACK NORTHWARD AGAIN EITHER TOWARD OR JUST AFTER THE END OF THE PERIOD IN RESPONSE TO LOW PRESSURE PUSHING ACROSS THE NORTHERN PLAINS. THIS STATED...THE VARIOUS GUIDANCE PACKAGES ALSO CONTINUE TO EXHIBIT DIFFERENCES WITH RESPECT TO THE EXACT TIMING AND STRENGTH OF THIS FRONT...WHICH IS TO BE EXPECTED THIS FAR OUT IN ADVANCE. WITH BOTH THIS IN MIND AND THE GENERAL POTENTIAL FOR THIS BOUNDARY TO BE OVERHEAD OR NEARBY BOTH MONDAY AND TUESDAY...FEEL THAT BROADBRUSH LOWER-END SHOWER AND THUNDERSTORM CHANCES ARE IN ORDER FOR BOTH DAYS. AS FOR TEMPS...EXPECT NEAR NORMAL TEMPS TO CONTINUE THROUGH SATURDAY NIGHT...WITH READINGS THEN CLIMBING TO AT LEAST A BIT ABOVE AVERAGE FOR THE REMAINDER OF THE PERIOD...WITH THE EXACT DEPARTURES ABOVE NORMAL ULTIMATELY SUBJECT TO THE AMOUNT AND TIMING OF ANY CONVECTION AND ATTENDANT CLOUD COVER. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... THE TAF SITES MAY BE AFFECTED WITH MVFR CONDITIONS IN THUNDERSTORMS 20Z THROUGH 00Z WED. A COLD FRONT DROPPING SOUTHWARD ACROSS THE REGION WILL CONCENTRATE THE CHANCE OF PRECIP ALONG THE NY/PA LINE OVERNIGHT AND EARLY WEDNESDAY...WITH VFR CEILINGS AND NORTH TO NORTHEAST BREEZES THROUGH THE DAY ON WEDNESDAY. OUTLOOK... WEDNESDAY AND THURSDAY...GENERALLY VFR. FRIDAY...MVFR WITH CHC SHRA/TSRA EAST OF LK ONTARIO OTHERWISE VFR. SATURDAY AND SUNDAY...MAINLY VFR. && .MARINE... WESTERLY WINDS WILL BECOME NORTHERLY FOLLOWING THE PASSAGE OF A COLD FRONT ACROSS THE LAKES THIS EVENING. WINDS WILL GENERALLY BE LIGHT HOWEVER SOME GUSTY WINDS ARE POSSIBLE IN AND NEAR THUNDERSTORMS THROUGH THIS EVENING. THE LIGHT WINDS/WAVES WILL PREVAIL THROUGH THE WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...WCH SHORT TERM...JJR LONG TERM...JJR AVIATION...WCH MARINE...WCH
Hazardous weather outlook, May 27, 5:33 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 533 AM EDT TUE MAY 27 2014 NYZ001>008-010>014-019>021-085-280945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 533 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TO DEVELOP TODAY AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BE SLOW-MOVING WITH A LOCALIZED THREAT FOR HEAVY RAIN AND POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 533 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:17 PM EDT | Special Weather Statement | BUF | Lewis | 28 min |
| May 27, 5:31 PM EDT | Special Marine Warning | BUF | 29 min | |
| May 27, 6:08 PM EDT | Special Weather Statement | BUF | Jefferson | 22 min |
| May 27, 7:00 PM EDT | Special Weather Statement | BUF | Jefferson | 45 min |
| May 27, 7:56 PM EDT | Areal Flood Advisory | BUF | Lewis | 3 hr |
Nearby
Special Marine Warnings in New York, 2014Every special marine warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.